Alert archive / New Mexico / Flash Flood Warnings in 2004

Flash Flood Warning 180, NWS Midland/Odessa, TX

September 30, 2004Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Sep 30, 2004, 10:58 AM MDT for Eddy County, New Mexico. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 30, 2004, 10:58 AM MDT (16:58 UTC)
Expired
Sep 30, 2004, 5:00 PM MDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

The radar

The Midland/Odessa radar (KMAF), 195 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 5.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 301658
FFWMAF
NMC015-302300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1058 AM MDT THU SEP 30 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EDDY COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 500 PM MDT

* AT 1043 AM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH    
  FLOODING CONTINUING ACROSS PORTIONS OF EDDY COUNTY FROM RUNOFF
  OF EARLIER RAINFALL. FLOODING ALONG DARK CANYON AND ROCKY ARROYO   
  WILL CONTINUE TO CAUSE FLOWING WATER UP TO 4 FEET HIGH OVER        
  HIDALGO ROAD...STATE ROUTE 137...BOYD AND RADIO STREETS...AND
  NUMEROUS OTHER ROADS ON THE SOUTH SIDE OF CARLSBAD AND SURROUNDING
  RURAL AREAS. 

LOCAL OFFICIALS REPORT MOTORISTS GOING AROUND POLICE BARRICADES IN 
CARLSBAD TO DRIVE ON FLOODED ROADWAYS. THIS IS EXTREMELY DANGEROUS  

MOST FLOODING DEATHS ARE PREVENTABLE...IT IS NEVER SAFE TO DRIVE ON 
FLOODED ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN 
QUICKLY CARRY AWAY YOUR VEHICLE. 

TURN AROUND... DONT DROWN

LAT...LON 3253 10382 3252 10371 3202 10372 3201 10484
      3201 10484 3296 10483 3297 10380

$$
1 follow-up statement
000 
WGUS74 KMAF 302025
FFSMAF
NMC015-302300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM MDT THU SEP 30 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 500 PM MDT FOR EDDY
COUNTY...

AT 220 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED NUMEROUS 
ROADS REMAIN CLOSED DUE TO FLOWING WATER FROM EARLIER HEAVY 
RAINFALL. 

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES ADDITIONAL 
THUNDERSTORMS DEVELOPING OVER WESTERN EDDY COUNTY. THIS ACTIVITY MAY 
INCREASE IN INTENSITY AS IT MOVES EAST ACROSS THE COUNTY THROUGH 4 
PM MDT PRODUCING ANOTHER ROUND OF HEAVY RAINFALL.

DO NOT DRIVE YOUR VEHICLE AROUND POLICE BARRICADES ON FLOODED 
ROADWAYS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT 
DROWN.

LAT...LON 3253 10382 3252 10371 3202 10372 3201 10484 3201 10484     
      3296 10483 3297 10380

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 30, 8:46 AM MDT, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 30, 8:46 AM MDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
946 AM CDT THU SEP 30 2004

.UPDATE...
HAVE SENT AN UPDATE TO THE GRIDS/FORECAST TO REFLECT CURRENT TRENDS.
BROAD PRECIP SHIELD NOW MOVING INTO THE EASTERN ZONES. UPPED
COVERAGE OF RAIN ACROSS THOSE AREAS. A QUICK LOOK AT FORECAST DATA
SUGGEST AN INCREASE IN POPS REQUIRED FOR THIS EVENING...AS MODELS
INITIATE CONVETION ALONG A WEAK WIND SHIFT/TROUGH OVER THE CENTRAL
PARTS OF THE FA. AGREE WITH SPC DAY 1 OUTLOOK AND INCLUDED MENTION
OF SEVERE IN ZONES OVER THE CENTRAL/EASTERN BASIN.

.PREVIOUS DISCUSSION...

LAST DAY OF THE RAINIEST MONTH IN MANY YEARS ENDS WITH A THUNDERSTORM
COMPLEX MOVING OUT OF SOUTHEASTERN NM THIS MORNING INTO WESTERN
PERMIAN BASIN WITH HEAVY RAINFALL AND SOME FLASH FLOODING.  THEREFORE
DID NOT HAVE TIME TO MAKE MUCH IN THE WAY OF CHANGES TO CURRENT
FORECAST.  PRECIP DEVELOPED IN RESPONSE TO UPPER TROUGH CENTERED OVER
NEVADA WITH SHORTWAVES ROTATING AROUND THE BASE AND INTO THE AREA.
GFS... WHICH HAS BEEN DOING BETTER JOB RECENTLY WITH WET PATTERN...
INDICATES MORNING STORM COMPLEX WILL ROLL ACROSS THE REST OF THE
PERMIAN BASIN DURING THE DAY WITH LIGHTER PRECIP EXTENDING TO THE
SOUTH ACROSS LOWER TRANS PECOS.  WILL INCREASE POPS TODAY AND MAY
HAVE SOME LINGERING PRECIP THIS EVENING MAINLY EAST AS A SHORTWAVE
STRETCHES OUT AND DRAGS ACROSS THE AREA.  SPC HAS SLIGHT RISK SEVERE
NORTHEAST OF A SEMINOLE... ANDREWS... TO MIDLAND LINE... NOT PLANNING
ON MENTIONING IN ZONES BUT WILL IN HWO.

AS FAR AS UPPER TROUGH MODELS SHEAR IT APART TAKING THE NORTHERN
PORTION OVER THE CENTRAL AND NORTHERN PLAINS FRIDAY... WHILE
RETROGRADING THE SOUTHERN PORTION BACK OVER THE PACIFIC.  ALL THAT TO
SAY THE BEST ENERGY SHOULD STAY NORTH OF TEXAS BUT STILL MAY HAVE A
SHORTWAVE OR TWO.

SURFACE TROUGH WILL DRAG EAST ACROSS THE AREA ON FRIDAY AND HELP
PROVIDE LOW LEVEL FOCUS FOR CONVECTION AND SET THE WAY FOR
APPROACHING COLD FRONT.  ETA INDICATING FRONT WILL MOVE INTO NORTHERN
CWA BETWEEN SUNSET FRIDAY AND MIDNIGHT PUSHING TO THE RIO GRANDE BY
MORNING SATURDAY.  FRONT HAS GOOD COLD PUSH TO IT AND SHOULD SLAM
INTO THE AREA WITH A GUSTY NORTHEAST WIND... MODELS DEVELOP PRECIP
MAINLY ALONG EASTERN PORTIONS OF FRONT.  BY MIDDAY SATURDAY GRADIENT
SHOULD RELAX SOME WITH WIND SLOWING DOWN.

SUNDAY THROUGH MID WEEK WILL HAVE A BROAD UPPER RIDGE OVER THE AREA
WITH TEMPERATURES RECOVERING AND SOME CHANCE FOR ADDITIONAL PRECIP.
WILL TWEAK TEMPS BUT LEAVE REST OF EXTENDED FORECAST AS IS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             82  62  83  55 /  60  20  20  10
CARLSBAD NM               80  57  82  54 /  20  10   0  10
DRYDEN TX                 85  62  86  62 /  30  20  20  20
FORT STOCKTON TX          84  61  84  58 /  30  20  10  20
GUADALUPE PASS TX         74  54  76  49 /  20  10   0  10
HOBBS NM                  82  58  82  52 /  30  10   0   0
MARFA TX                  77  50  78  51 /  30  20   0  20
MIDLAND INTL AIRPORT TX   82  61  84  56 /  50  20  10  10
ODESSA TX                 82  62  84  56 /  50  20  10  10
WINK TX                   88  61  90  57 /  30  20   0  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

72
Hazardous weather outlook, Sep 30, 4:00 AM MDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 AM CDT THU SEP 30 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-302000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
500 AM CDT (400 AM MDT) THU SEP 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS THE
PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS...GENERALLY EAST OF A
SEMINOLE...ANDREWS...MIDLAND...GARDEN CITY LINE. LARGE HAIL AND
DAMAGING WIND GUSTS WILL BE THE PRIMARY SEVERE WEATHER HAZARDS.

IN ADDITION...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL. LOCALIZED FLASH FLOODING WILL BE POSSIBLE WITH ANY
THUNDERSTORM...ESPECIALLY IF DEVELOPMENT OCCURS ACROSS THE
SOUTHEAST NEW MEXICO PLAINS AND THE PERMIAN BASIN...WHERE RAINFALL
HAS BEEN HEAVIEST OVER THE PAST SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS TODAY.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 11:03 PM MDTFlash Flood WarningMAFEddy6 hr
Sep 29, 11:48 PM MDTFlash Flood WarningMAFLea6 hr
Sep 30, 5:00 AM MDTFlash Flood WarningMAFEddy6 hr
Sep 30, 2:58 PM MDTSevere Thunderstorm WarningMAFEddy62 min
Sep 30, 5:00 PM MDTFlash Flood WarningMAFEddy6 hr

Nearby

Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.